Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 31, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 7, 2007, 6:26 AM CDT for Lyon County, Osage County, Kansas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 2007, 6:26 AM CDT (11:26 UTC)
- Expired
- May 7, 2007, 9:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 6:58 AM CDT | HEAVY RAIN 4.75 | 7 N Burlingame, KS | RAINFALL SINCE MIDNIGHT. |
| May 7, 8:08 AM CDT | FLASH FLOOD | Burlingame, KS | RED CROSS REPRESENTATIVE WHO IS ALSO TRAINED STORM SPOTTER REPORTS THAT ALL ACCESS TO BURLINGAME IS CUT OFF DUE TO WATER FLOWING OVER ALL ROADS RUNNING THROUGH TOWN. ALSO A REPORT OF WATER NEAR DRAGOON CREEK FLOWING OVER HIGHWAY 56 AT LEAST A MILE WIDE. |
| May 7, 8:28 AM CDT | HEAVY RAIN 9 | 1 W Scranton, KS | MEASURED IN THE LAST 48 HOURS. |
| May 7, 8:28 AM CDT | HEAVY RAIN 10 | 1 E Scranton, KS | MEASURED OVER THE LAST 48 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 071130
FFWTOP
KSC111-139-177-071430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
626 AM CDT MON MAY 7 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LYON COUNTY IN EAST CENTRAL KANSAS...
OSAGE COUNTY IN EAST CENTRAL KANSAS...
SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 930 AM CDT
* AT 624 AM CDT...LOCAL LAW ENFORCEMENT IN THE WARNED AREA CONTINUE
TO REPORT SIGNIFICANT FLASH FLOODING. WATER RESCUES ARE ON GOING IN
TOPEKA ALONG THE SHUNGANUNGA CREEK...WHERE COUNTY OFFICIALS REPORT
OVER 300 RESIDENTS HAVE BEEN EVACUATED ALREADY. WATER RESCUES ARE
ON GOING IN BURLINGAME. COUNTY OFFICIALS IN LYON AND OSAGE COUNTIES
REPORT WATER FLOWING OVER SEVERAL COUNTY ROADS AND HIGHWAYS. LIGHT
TO MODERATE RAINFALL WILL CONTINUE TO TRAIN OVER THE WARNED
AREA...SO FLOOD WATERS ARE NOT EXPECTED TO RECEDE THROUGH 930 AM.
THIS WARNING EXTENDS THE PREVIOUS FLASH FLOOD WARNING IN EFFECT OVER
THE WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
LYNDON...
BURLINGAME...
EMPORIA...
OSAGE CITY...
AUBURN...
ADMIRE...
TOPEKA...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 188.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 168.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TOPEKA.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3873 9635 3874 9593 3909 9594 3913 9600
3913 9602 3921 9602 3921 9559 3908 9560
3905 9558 3905 9550 3844 9551 3843 9595
3817 9596 3816 9635
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 7, 5:07 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 7, 5:07 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE TOPEKA KS 507 AM CDT MON MAY 7 2007 .DISCUSSION... SHORT TERM FLOODING IS THE PRIMARY FORECAST CONCERN. TODAY...PACIFIC FRONT IS EVIDENT OVER NORTH CENTRAL KS TO SOUTH CENTRAL NE ON UEX RADAR. BOUNDARY HAS BEEN SLOWLY MOVING SOUTHEAST OVERNIGHT. SURFACE OBS INDICATE A MESO LOW JUST SOUTHWEST OF WICHITA WITH LONG AXIS OF MODERATE PRECIPITATION EXTENDING ALONG A LINE FROM EASTERN NE...SOUTHWEST TO THE MESO LOW AND THEN FOR ALL POINTS EAST ACROSS THE FORECAST AREA. AT FORECAST TIME FLASH FLOODING WAS ONGOING...ESPECIALLY IN SHAWNEE AND OSAGE COUNTIES. SEVERAL RIVERS ACROSS THE CWA ARE FORECAST TO FLOOD...SOME TO NEAR RECORD LEVELS...TODAY AND TONIGHT. ONGOING PRECIPITATION CONTINUES TO SLOWLY MOVE EAST ACROSS THE FORECAST AREA. THE LEADING CONVECTIVE LINE HAS ALREADY MOVED EAST OF THE FORECAST AREA...BUT MODERATE TO HEAVY RAIN SHOWERS WITH EMBEDDED THUNDER CONTINUE TO TRAIN NORTHEAST WITH SHOWERS CONTINUALLY DEVELOPING BEHIND THE MAIN CONVECTIVE LINE. IR SATELLITE INDICATES CLOUD TOPS HAVE WARMED NEAR ISSUANCE TIME...AND RAINFALL RATES HAVE TAPERED BACK TO ABOUT A HALF INCH PER HOUR AND ARE EXPECTED TO CONTINUE TO DECLINE TODAY. UNFORTUNATELY PERSISTENT RAINFALL EARLY THIS MORNING WILL EXACERBATE ONGOING FLOODING ACROSS MUCH OF THE FORECAST AREA...ESPECIALLY WITH REGARDS TO LOCAL RIVERS AND STREAMS. HAVE KEPT CATEGORICAL POPS IN THE FORECAST GENERALLY OVER AREAS WHERE PRECIPITATION WAS ONGOING AT 5 AM. WITH THE SLOW MOVEMENT OF THE PRECIPITATION AREA WOULD EXPECT THIS REGION TO BE THE MOST LIKELY TO CONTINUE TO RECEIVE RAINFALL THIS MORNING. AFTER THIS CURRENT AREA OF PRECIPITATION PUSHES EAST...THERE SHOULD BE A BREAK IN THE PRECIPITATION THIS MORNING AND AFTERNOON. THE PACIFIC FRONT PUSHING SOUTHEAST INTO THE FORECAST AREA TODAY. THERE IS A FAIR DEGREE OF UNCERTAINTY AS TO HOW FAR THE FRONT WILL PUSH THROUGH THE FORECAST AREA AS THE UPPER AIR PATTERN REMAINS LARGELY UNCHANGED. LOOKING AT THE PROFILER NETWORK THIS MORNING THERE DOES APPEAR TO BE SOME VEERING IN THE H500 WINDS AROUND SOUTH CENTRAL KS WHICH COULD INDICATE SOME UPPER LEVEL SUPPORT FOR THE PACIFIC FRONT TO CONTINUE THROUGH THE FORECAST AREA. BEHIND THE FRONT PRECIPITATION CHANCES LOOK SMALL WHICH COULD MEAN A BREAK IN THE PRECIPITATION IS IN STORE FOR THE CWA BEHIND THE FRONT TODAY AND TONIGHT. THERE IS A CHANCE THAT PRECIPITATION WILL REDEVELOP ALONG THE FRONTAL BOUNDARY AS IT PUSHES THROUGH THE FORECAST AREA TODAY...HOWEVER THE LATEST SURFACE OBS HAVE INDICATED THAT THE SLOW MOVEMENT OF THE FRONT HAS KEPT LOW LEVEL CONVERGENCE TO A MINIMUM AND PRECIPITATION IS CURRENTLY NOT DEVELOPING ALONG THE BOUNDARY. BECAUSE OF THIS HAVE KEPT THE BEST CHANCE POPS OVER THE EASTERN HALF OF THE CWA TODAY AND TONIGHT EXPECTING THAT LOW LEVEL CONVERGENCE WILL BE MAXIMIZED AS THE FRONT PUSHES TOWARDS EAST CENTRAL KS DUE TO THE UPPER LEVEL PATTERN KEEPING SOUTHERLY WINDS AT LEAST SOMEWHAT DIRECTED AGAINST THE BOUNDARY. AFTER THE CURRENT AREA OF PRECIPITATION PUSHES EAST WOULD EXPECT ANY REDEVELOPMENT OF PRECIPITATION TO HAVE MUCH LOWER QPF VALUES THAN THE PAST 24 TO 48 HOURS. THE FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE CWA THROUGH THIS EVENING AS THE GROUND ACROSS THE FORECAST AREA IS SATURATED IN MOST LOCATIONS...SO ANY THUNDERSTORMS THAT MANAGE TO DEVELOP ALONG THE FRONTAL BOUNDARY HAVE THE POTENTIAL TO PRODUCE ADDITIONAL FLASH FLOODING TODAY. TUESDAY THROUGH THURSDAY...THE LARGE SCALE TROUGH REMAINS ANCHORED OVER THE ROCKIES...SO A CHANCE FOR PRECIPITATION CANNOT BE RULED OUT OF THE FORECAST DURING THE PERIOD. DID LOWER POPS THROUGH THE PERIOD AS THE PACIFIC FRONT APPEARS TO PUSH SOUTH FAR ENOUGH TO KEEP MOST OVERRUNNING PRECIPITATION SOUTH OF THE FORECAST AREA. WITH THIS IN MIND HAVE KEPT HIGHEST POPS OVER THE SOUTHERN EAST CENTRAL COUNTIES OF THE CWA...AND LOWEST POPS OVER THE NORTH CENTRAL COUNTIES. ONCE THE PACIFIC FRONTAL POSITION IS BETTER UNDERSTOOD...POPS MAY NEED TO BE REMOVED FROM SOME OF THE PERIODS OF THE FORECAST DURING THIS PERIOD...BUT NOT CONFIDENT ENOUGH AT THIS TIME WITH THE FRONT NOT EVEN IN THE FORECAST AREA YET. EXTENDED...NO CHANGES MADE AS THE SHORT TERM FORECAST IS VERY BUSY. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT TONIGHT THROUGH 7 PM MONDAY EVENING FOR ALL OF COUNTY WARNING AREA. CAVANAUGH
Hazardous weather outlook, May 7, 6:17 AM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 617 AM CDT MON MAY 7 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-081130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 617 AM CDT MON MAY 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH PORTIONS OF EAST CENTRAL AND NORTHEAST KANSAS THIS MORNING...GENERALLY ALONG AND EAST OF A MARYSVILLE TO ABILENE LINE. SIGNIFICANT FLOODING IS OCCURRING IN TOPEKA...AND SEVERAL ROADS ARE IMPASSABLE ACROSS NORTHEAST AND EAST CENTRAL KANSAS. SIGNIFICANT RIVER FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE ACROSS THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT FLOODING AND RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, May 7, 4:12 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
412 AM CDT MON MAY 07 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 AM FLASH FLOOD BURLINGAME 38.75N 95.83W
05/07/2007 OSAGE KS LAW ENFORCEMENT
COUNTY DISPATCH REPORTING WATER OVER MUCH OF HIGHWAY 56
FROM SCRANTON TO BURLINGAME TO OSAGE CITY. WATER FLOWING
OVER HIGHWAY 56 WAS REPORTED TO BE 1 TO 2 FEET DEEP IN
PLACES. PARTS OF K 31 ALSO HAD WATER FLOWING OVER THE
ROAD. THERE WERE A COUPLE OF RESIDENCES IN BURLINGAME
THAT HAD TO BE EVACUATED DUE TO FLOOD WATERS ENTERING THE
HOMES.
&&
CAVANAUGHLocal storm report, May 7, 5:19 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 AM CDT MON MAY 07 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM FLASH FLOOD OVERBROOK 38.78N 95.56W
05/07/2007 OSAGE KS TRAINED SPOTTER
WATER REPORTED FLOWING OVER HIGHWAY 56 IN TOWN. DEPTH
UNKNOWN AT THIS TIME.
&&
CAVANAUGHLocal storm report, May 7, 5:33 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
533 AM CDT MON MAY 07 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 AM FLASH FLOOD TOPEKA 39.05N 95.68W
05/07/2007 SHAWNEE KS BROADCAST MEDIA
TOPEKA LOCAL MEDIA REPORT WATER 6 FEET DEEP AT 25TH AND
LINCOLN.
&&
CAVANAUGHLocal storm report, May 7, 5:40 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
540 AM CDT MON MAY 07 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD TOPEKA 39.05N 95.68W
05/07/2007 SHAWNEE KS BROADCAST MEDIA
TOPEKA LOCAL MEDIA REPORT WATER 6 FEET DEEP AT 25TH AND
LINCOLN.
&&
CAVANAUGHLocal storm report, May 7, 6:03 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
603 AM CDT MON MAY 07 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 6 NNE EMPORIA 38.48N 96.14W
05/07/2007 M5.60 INCH LYON KS TRAINED SPOTTER
RAINFALL TOTAL FOR THE PAST 24 HOURS.
0600 AM HEAVY RAIN 2 E DOVER 38.96N 95.89W
05/07/2007 M7.24 INCH SHAWNEE KS TRAINED SPOTTER
24 HOUR RAINFALL TOTAL. 2.65 SINCE MIDNIGHT 5/7.
&&
STARKLocal storm report, May 7, 6:15 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
615 AM CDT MON MAY 07 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 AM FLASH FLOOD TOPEKA 39.05N 95.68W
05/07/2007 SHAWNEE KS LAW ENFORCEMENT
SHAWNEE COUNTY DISPATCH ESTIMATES THAT OVER 300 PEOPLE
HAVE BEEN RESCUED FROM FLOOD WATERS ALONG THE SHUNGANUNGA
CREEK IN TOWN. WATER RESCUES CONTINUE AT THIS TIME.
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 48 min |
| May 6, 7:49 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson | 3 hr |
| May 6, 8:44 PM CDT | Flash Flood Warning | TOP | Geary, Marshall, Morris, Pottawatomie, Riley, Wabaunsee | 3 hr |
| May 6, 8:44 PM CDT | Flash Flood Warning | TOP | Geary, Marshall, Morris, Nemaha, Pottawatomie, Riley and 1 more | 3 hr |
| May 7, 2:30 AM CDT | Flash Flood Warning | TOP | Lyon, Osage, Shawnee | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.